a few prawns short of a galaxy (glitterberrys) wrote in vaginapagina,
a few prawns short of a galaxy
glitterberrys
vaginapagina

Question about SSRIs and how they affect the hormones and sex organs of the biologically female

I'm beginning to think y'all must see my bemused cuttlefish and groan "Oh, fantastic, her again" in a gloriously sarcastic fashion.

Irregardless [/Gretchen Wieners voice], I'm back with another question (actually, now I have two, but the first one is "why does LJ's spellcheck think that "irregardless" is a legitimate word? But that has nothing to do with this community.)

If you read my previous posts, you may remember me as "that mentally quirky lesbian who thinks she's gotten pregnant without ever having touched a penis." I'm putting that politely. For those of you who managed to dodge my crazy last time around, short version: I'm fairly convinced I'm pregnant (and have blocked out having hetero sex), because I literally have all the signs in the book. Now, I've accepted in the rational part of my brain (that tiny little bit that's still hanging in there!) that this isn't likely, and I've also made a connection that interests me.

My "pregnancy" symptoms started around the time my psych doctor and I agreed that my current medication wasn't working the way it should be, so I was coming off of Zoloft (sertraline) and going onto Viibryd (vilazodone). I can't say there's a direct correlation, but the timing seemed to line up. A few weeks later, my doctor switched me from Viibryd to Prozac (fluoxetine) because my anxiety seemed to be getting worse, not better, and if there's one thing I don't need outside help with, it's manufacturing anxiety!

I've been having symptoms that could either be the effect of withdrawal (Zoloft withdrawal isn't pleasant, though not the worst I've experienced) or side effects of new medications. But what intrigued me is that so many side effects seemed to mimic the effects of hormonal imbalances.

For example, the main side effect I've had from Zoloft withdrawal is intense sweating. (That's the one effect I can 100% pin on something...always had that issue when I missed a dose!) I had to pee every five seconds. I was smelling things that no one else could smell. My mouth occasionally had a weird taste, and a lot of my favorite foods no longer taste good to me even when I don't have that taste. I'm so bloated that I suspect if I lie on my stomach, no other parts of my body will touch the ground and I'll look like a human-shaped Pogo Ball). I was having horrid hot flashes. My skin was a freaking oil slick; so was my hair (still is, though not as terrible). It's like puberty and menopause all at once! I started changing my medications right before my period, which came and went in three days. It seemed weird because it was lighter than usual but still not LIGHT by any stretch; with bright and dark red blood and giant clots. I initially attributed my newfound greasiness to that, but it never went away.

After that period ended was when I started having 'pregnancy' symptoms. I had PMS signs a couple of days early in my cycle, and my period showed up two days later (again, early, which is highly unusual for me, but not unheard of). It started off almost bloodless, with horrible cramps, then the usual floodgates opened, with the standard 3 inch long clots in the toilet bowl every time I had to pee. I figured last month was a one-off and I was back to normal periods, but...nope. It's been three days and my period just seems to be done. Still some blood when I wipe, but it literally went from giant clots to practically nothing. I'm also having pinching cramps on either side...usually the left, but sometimes it switches. I have a cyst on the right side (just got it checked two or three days after beginning the med change - no growth, so the doctor doesn't think it's an endometriosis recurrence; yay!), but none on the left (unless my doctor has decided that I need to pay by the ovary now and just didn't look ;) )

For those of you who didn't want to know the details of what's sliding out of me, short version: hot flashes, weird taste in mouth, super sense of smell, incessant urination and greasy face/hair, heavy but very short periods and bizarre cramping that feels like ovulation pain during my period. These are all indications of pregnancy, which I believe are caused by hormone fluctuations, and these are all possibly caused by my tinkering with my SSRIs. Of course I can't prove causation (and for all I know, I'll soon get a positive pregnancy test and have a whole new set of problems to try and understand!), but the timing lines up to the point where if I were a betting woman, I'd say I'd feel 95-98% sure that these things started at the same time. That seems like a bit of a coincidence.

So after all that, here's what I want to know: DO SSRIs mess with your hormones in such a way? I've tried to Google it, but I have no idea what I might be finding. One thing I like about this community is that people actually seem to know what they're talking about, and know the difference between a reliable source and sources that aren't, so much. Not something I'm good at discerning at times. I'm wondering if this is a big coincidence or what. My psych doc is on vacation at the moment, so I can't call and ask (and honestly I kind of doubt if she'd know anyway, seeing as she's the one who always insists I totally won't have side effects this time!) Even if they do cause these side effects, is that why?

I apologize for going on for so long...I realize that I tend to say in twelve paragraphs what most people could say in five sentences. I really have been trying to do the leg work on this one on my own but I'm not finding much that seems reliable.
Subscribe
  • Post a new comment

    Error

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 40 comments